Alert archive / Iowa / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 94, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 9, 2020, 10:57 AM CDT for Hancock County, Iowa. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2020, 10:57 AM CDT (15:57 UTC)
- Expired
- Jul 9, 2020, 11:30 AM CDT
- In force
- 33 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Hancock County, IA
The radar
The Des Moines radar (KDMX), 138 km from the middle of the area, began a volume at 15:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 4.0 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 871 J/kg
- Mixed-layer CIN
- -240 J/kg
- Mixed-layer LCL
- 1187 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
705
WUUS53 KDMX 091557
SVRDMX
IAC081-091630-
/O.NEW.KDMX.SV.W.0094.200709T1557Z-200709T1630Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
1057 AM CDT Thu Jul 9 2020
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Southeastern Hancock County in north central Iowa...
* Until 1130 AM CDT.
* At 1057 AM CDT, a severe thunderstorm was located 7 miles north of
Belmond, or 9 miles south of Garner, moving northeast at 20 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Klemme and Goodell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4302 9350 4291 9350 4291 9370 4292 9372
4306 9370
TIME...MOT...LOC 1557Z 204DEG 19KT 4296 9360
HAIL...<.75IN
WIND...60MPH
$$
Podrazik1 follow-up statement
667
WWUS53 KDMX 091629
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
1129 AM CDT Thu Jul 9 2020
IAC081-091638-
/O.EXP.KDMX.SV.W.0094.000000T0000Z-200709T1630Z/
Hancock IA-
1129 AM CDT Thu Jul 9 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HANCOCK COUNTY
WILL EXPIRE AT 1130 AM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire. However heavy rain
is still possible with this thunderstorm.
Remember, a Severe Thunderstorm Warning still remains in effect for
northern Hancock County until 1145 AM CDT.
LAT...LON 4302 9350 4291 9350 4291 9370 4292 9372
4306 9370
TIME...MOT...LOC 1628Z 187DEG 33KT 4306 9357
$$
PodrazikWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 6:10 AM CDT, 4 hours 47 minutes earlier.
Area forecast discussion, Jul 9, 6:10 AM CDT, 4 hours 47 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 610 AM CDT Thu Jul 9 2020 ...Updated for 12Z Aviation Discussion... .DISCUSSION.../Today through Wednesday/ Issued at 301 AM CDT Thu Jul 9 2020 Messaging Highlights: 1) Thunderstorms are likely over portions of Iowa this morning through tonight. A few storms could be strong to severe. 2) After a mainly dry day on Friday, warm and humid weather will return this weekend and into next week. There will be several chances for mainly overnight thunderstorm complexes, the first being Friday night into Saturday. Today through Tonight: Forecast Confidence: Medium Early Morning -- as expected, the MCS over srn Nebraska with a history of severe winds continues to accelerate sewd into KS/MO. The far southwestern counties in our CWA could be clipped by storms or outflow prior to 5-6am. At this point, the threat for severe winds appear low but we could see winds in the 40-50mph range. The convection further north over nern Neb and srn SD appears to be weakening per lightning trends and warming cloud tops. Rest of Today -- the sfc trough/cold front and remnant MCV is expected to move slowly across Iowa late this morning into the afternoon. The latest short range guidance still suggests at least moderate destabilization to occur with MLCAPE values of 1500-3000 J/kg after 18z. The 00Z CAM/HREF guidance appears to have a decent handle on the evolution which shows scattered storms developing between 11am-2pm. Deep layer shear still appears modest /20-30kts/ although there could be some local augmentation by the above mentioned MCV - so a combination of multicell storms with perhaps some embedded supercells are possible. Thus, damaging wind and large hail will be possible with any more vigorous storms. Will also need to watch the tornado potential closely. Moderate 0-3km CAPE, low LCLs, and the possibility of locally backed winds and enhanced low level SRH will be possible in the vicinity of the front/MCV. Based on the latest HREF, the greatest tornado threat appears be located across east-central to northeastern Iowa. In terms of rainfall, abundant low level moisture and PWATs over 1.5" could lead to some efficient rain producers. Unfortunately, heavier rainfall amounts could again be feast or famine. Areas east of I-35 and north of I-80 appear to have the highest potential for seeing at least pockets of heavy rainfall, and unfortunately the driest areas in the west/southwest could miss out yet again. A few storms could linger early Thursday night before moving eastward out of the area. Temps today will be a bit cooler than previous days with highs in the mid 80s due to more cloud cover and the potential for rain-cooled air. Lows tonight should be a bit cooler with readings in the 60s. Friday through Sunday: Forecast Confidence: Medium A dry day is expected on Friday as sfc high pressure moves back in area and weak subsidence occurs in the wake of the system. With mostly sunny skies, highs should again rebound into the upper 80s to near 90F. On Friday night into early Saturday, a fast moving shortwave is expected to top the building upper ridge over the southwest US. This wave is expected to initiate scattered severe storms over the Dakotas which will then morph into a nocturnal MCS somewhere over the Midwest. A majority of the deterministic models dive the MCS swd along or west of the Missouri River - reference the SPC Day 2 outlook. However, depending on how the instability and capping evolve, the MCS could move a couple hundred miles east or west. At this point, have chance type PoPs in the forecast, and will await future model runs to fine tune this forecast. Remainder of the weekend looks mainly dry, with just low end PoPs on Saturday. Temps should remain warm in the mid-upper 80s with lows in the 60s to near 70F. Extended - Monday thru Wednesday: Forecast Confidence: Low/Medium Little change in overall thinking into next week with a strong upper high/anticyclone becoming re-established over the western and central US, and occasional shortwave energy traversing the northern tier of US. This will continue to favor above normal temperatures over the Midwest and Iowa - with occasional chances for ridge runner thunderstorms complexes. Currently, have highs in the upper 80s to low 90s next week, but there is the possibility this is too cool. Unfortunately, these hot temps could exacerbate the developing dryness/drought. && .AVIATION.../For the 12Z TAFS through 12Z Friday morning/ Issued at 558 AM CDT Thu Jul 9 2020 Scattered thunderstorms are ongoing across portions of NW IA this morning and this activity is gradually expected to push ewd across forecast area this afternoon. Highest confidence of storms will be across eastern IA, including KMCW/KALO/KOTM where a TEMPO group was included to provide the window of highest likelihood. While conditions will be primarily VFR, there could be brief periods of restrictions to ceiling/visibility. At KFOD/KDSM, confidence in TSTM occurrence at the terminal is lower so only included VCTS attm. Winds today will favor a southerly component this morning, but will switch out of the N/NW this afternoon behind the front. VFR conditions should prevail overnight, although will need to watch for patchy fog development in/near areas of rainfall. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Fowle AVIATION...Fowle
Hazardous weather outlook, Jul 9, 4:40 AM CDT, 6 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 440 AM CDT Thu Jul 9 2020 IAZ006-007-016-017-025>028-036>039-049-050-100945- Winnebago-Worth-Hancock-Cerro Gordo-Wright-Franklin-Butler-Bremer- Hamilton-Hardin-Grundy-Black Hawk-Marshall-Tama- 440 AM CDT Thu Jul 9 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight There is a slight risk of severe thunderstorms across the region mainly late morning into the afternoon hours. Damaging winds and brief heavy rainfall will be the main threats. There is also a risk for isolated tornadoes. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms are back in the forecast Saturday with a few strong to severe storms possible. There are other low chances for storms around Tuesday and Wednesday with the severe weather potential better determined in the coming days. .SPOTTER INFORMATION STATEMENT... Spotters may be needed from midday today into the afternoon and then possibly again this weekend. IAZ004-005-015-023-024-034-035-046>048-058>062-071>075-082>086- 093>097-100945- Emmet-Kossuth-Palo Alto-Pocahontas-Humboldt-Calhoun-Webster- Greene-Boone-Story-Guthrie-Dallas-Polk-Jasper-Poweshiek-Adair- Madison-Warren-Marion-Mahaska-Union-Clarke-Lucas-Monroe-Wapello- Ringgold-Decatur-Wayne-Appanoose-Davis- 440 AM CDT Thu Jul 9 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight There is a marginal risk of severe thunderstorms across the region late this morning into the afternoon hours. Damaging winds and brief heavy rainfall will be the main threats. There is also a risk of an isolated tornado generally along and east of Interstate 35. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms are back in the forecast Saturday with a few strong to severe storms possible. There are other low chances for storms around Tuesday and Wednesday with the severe weather potential better determined in the coming days. .SPOTTER INFORMATION STATEMENT... Spotters may be needed from midday today into the afternoon and then possibly again this weekend. IAZ033-044-045-057-070-081-092-100945- Sac-Crawford-Carroll-Audubon-Cass-Adams-Taylor- 440 AM CDT Thu Jul 9 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Non-severe thunderstorms are possible this morning through noon today. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms are back in the forecast Saturday with a few strong to severe storms possible. There are other low chances for storms around Tuesday and Wednesday with the severe weather potential better determined in the coming days. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected today but may be needed this weekend. REV
In the hours before
Local storm report, Jul 9, 10:41 AM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1041 AM CDT THU JUL 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1027 AM TSTM WND DMG ALGONA 43.07N 94.23W
07/09/2020 KOSSUTH IA EMERGENCY MNGR
TREES DOWN IN ALGONA.
&&
JAZThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 8:23 AM CDT | Severe Thunderstorm Warning | DMX | Pocahontas | 52 min |
| Jul 9, 9:54 AM CDT | Severe Thunderstorm Warning | DMX | Humboldt, Kossuth | 51 min |
| Jul 9, 10:26 AM CDT | Severe Thunderstorm Warning | DMX | Hancock, Wright | 49 min |
| Jul 9, 10:47 AM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Hancock, Kossuth, Winnebago, Worth | 58 min |
| Jul 9, 11:11 AM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Franklin, Worth | 34 min |
| Jul 9, 11:42 AM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Hancock, Winnebago, Worth | 63 min |
| Jul 9, 12:06 PM CDT | Special Weather Statement | DMX | Black Hawk, Bremer, Butler | 54 min |
| Jul 9, 12:30 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Bremer, Butler, Grundy | 45 min |
| Jul 9, 12:58 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Bremer | 62 min |
| Jul 9, 1:22 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Bremer | 38 min |
| Jul 9, 2:15 PM CDT | Flash Flood Warning | DMX | Black Hawk | 2 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.